Archived

This topic is now archived and is closed to further replies.

stardustshadow

ACE Inhibitor (high blood pressure)

13 posts in this topic

Hey everyone!

 

I was just prescribed an ACE inhibitor for high blood pressure. My BP was in the 170/118 range (I know, terrible!). I've just had (another!!) EKG and a heart sonogram...nothing is wrong. I have perfect diabetes control and a 75 pound weight loss, and I run and lift weights. So there is no visible 'cause' for the high BP except for diabetes/genetics. LUCKY ME.

 

Anyhow, has anyone had experience taking these drugs? The one I have been given is Enalapril (5 mg 2 X daily). I have read that ACE inhibitors may have positive weight loss effects (potentially) and can also have preventative effects on diabetic neuropathy. Those are all great things! So I am hoping that this is going to help me bring my blood pressure down.

 

Any experiences are welcome! Did you have side effects? DId the drug work for you? etc.

 

Thanks!!:)

Share this post


Link to post
Share on other sites

I'm on an ACE called lisinopril. I have not had any side effects, and it has brought my BP down to a nice general range of 110/65. Previously it was in the 140/95 range.

 

I'm not sure if all ACE's have this side effect, but lisinopril in particular can cause a dry cough which apparently is highly annoying. Luckily, I haven't experienced this. Not sure if Enalapril has that same side effect.

Share this post


Link to post
Share on other sites

The most commonly troubling side effect of ACE inhibitors is a dry cough. If that happens, tell your doctor and you'll be switched to an ARB.

 

I take lisinopril and it helps keep my blood pressure down. I can't say if I've noticed any other beneficial effects, but many of the benefits are more subtle or only play out over a long time by keeping the blood pressure down.

Share this post


Link to post
Share on other sites

Yes, Elanapril can cause the cough, too...I'll keep a look out for it!

 

My mom takes lisinopril and has no side effects...it also helped her BP a lot (brought it down to normal). She is also a diabetic.

Share this post


Link to post
Share on other sites

I've been on different ACEs for years and never had a problem. The side benefit is to help with nephropathy (kidney damage) not neuropathy (nerve damage). If you do get a cough, sometimes switching to another ACE will help and if it does not, going to an ARB will certainly help and maintain the kidney side benefits.

 

Cora

Share this post


Link to post
Share on other sites

Yes, ACE Inhibitor or ARB is commonly prescribed for diabetes to protect the kidney. Have been taking ACE for years, then figure out the random cough is related. Switched to an ARB, no more problem. No, I do not have high blood pressure problem so I need to check my BP often and time the intake carefully so I do not go low. Even on a low dose of Benicar. :)

Share this post


Link to post
Share on other sites

My pharmacist told be ACEs don't do a heck of a lot for BP. They are generally prescribed to help manage BP in the kidneys where it can lessen the pressure on the membranes. I'm getting out of my league here, so I'll stop.

Share this post


Link to post
Share on other sites
My pharmacist told be ACEs don't do a heck of a lot for BP. They are generally prescribed to help manage BP in the kidneys where it can lessen the pressure on the membranes. I'm getting out of my league here, so I'll stop.

 

My nephrologist told me the same thing and when my bp went up, other drugs were added. But we kept the ACE to continue protecting my kidneys

 

Cora

Share this post


Link to post
Share on other sites

I've been on Enalapril since before diagnosis. I had high blood pressure, and my doc said with my family history of diabetes, this would help the blood pressure and protect my kidneys in the event I should develop diabetes. I've had no problems with it, though I did have to have another BP medication added a few years back when my BP started to elevate. My doc wants all his diabetic patients to have BP readings of no more than 120/80.

Share this post


Link to post
Share on other sites

Well it made me gain 2 kilos OVERNIGHT. My weight is higher than it has been in 6 months...that is devastating for someone like me who has worked their tail off to lose weight for the first time in her life. I'm really upset. I'm hoping it is water, but you know, i've been stalled with losing for over 6 months now and gaining just feels awful. My hands are swollen, too. I'm going for my A1c today so I will ask about it when I get to the dr.

 

I hate having these problems.

Share this post


Link to post
Share on other sites

Stardast, I'd say ACE inhibitors may help some, but it looks like this particular medication is not good for you. Swallen hands are not a normal reaction! Maybe you're allergic to it. If it were me? I'd stop taking it immidiately and ask my doctor ASAP.

 

Good luck!

Share this post


Link to post
Share on other sites

Hi I have recently been dx T2 . I was put on 500mg Metformin for 4 weeks ...then Ramipril 2.5 mg for the last 2 weeks. I am also on Levothyroxine.. I had stomach pains and felt nauseous for those 6 weeks. But I am delighted to say that the last 4 days I have had no symptoms whatsoever! Although I am losing weight (which is a good thing) I had bloods taken yesterday for U's and E's ( Kidney function) So I would say try to cope with the initial side affects for at least 6 weeks and hopefully then like me you will feel better... That is until the next lot of meds are perscribed!

Good luck! :)

Share this post


Link to post
Share on other sites

Yep, was allergic!! (sorry for the LATE reply...law school eats my life!). My doc took me off the ACE inhibitor and put me on Cozaar instead (but a REALLY low dose...12.5 mg!). It has been 5 days and no improvement so far...

Share this post


Link to post
Share on other sites